Michigan, 2006

Damaging Winds in Michigan, July 14, 2006

July 14, 2006 · NWS DTX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 14, 2:14 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 14, 2:14 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
314 PM EDT FRI JUL 14 2006

.SHORT TERM...TONIGHT AND SATURDAY

OUR LAST COOL DAY...RELATIVELY SPEAKING...BEFORE THE HEAT ARRIVES
THIS WEEKEND.

CURRENT CONVECTIVE ACTIVITY ASSOCIATED WITH UPPER LEVEL SHORT WAVE
TROUGH WILL IMPACT MOST OF THE REGION THIS EVENING.  OUR 18Z
SOUNDING TELLS THE STORY WHY THIS ACTIVITY HAS NOT INCREASED AS TWO
SPEED BUMPS (INVERSIONS) ARE HALTING UPDRAFT SPEEDS WITH MOST ECHOES
ENDING NEAR 30K FEET.  MAIN CONCERN THIS EVENING WILL BE HEAVY
RAINFALL WITH PWATS NEAR 2 AND STORM MOVEMENT NEAR 15 KTS.  CURRENT
NCEP NUMERICAL SUITE OFFER THE SAME ADVICE WITH PASSAGE OF UPPER
LEVEL SHORT WAVE TROUGH NEAR MIDNIGHT WITH SUBSIDENCE TAKING SHAPE
RATHER QUICKLY OVERNIGHT.  THIS ONCE AGAIN POSES A THREAT FOR MORE
FOG TO DEVELOP.  EXTENT OF FOG REMAINS TO BE SEEN BUT WITH SOME
GRADIENT REMAINING ACROSS THE REGION...THINK MAINLY GROUND FOG
(MIFG) WILL BE THE RESULT.

THEN RIDGE AT ALL LEVELS APPROACHES SATURDAY WITH NORTHWEST TO WEST
FLOW AND ANY FOG LIFTING AND DISSIPATING BY 13Z.  AS THERMAL COLUMN
WARMS AND AMPLE SUNSHINE WE SHOULD SEE TEMPS NEAR THE 90 DEGREE MARK
INLAND.  WITH AFOREMENTIONED NORTHERLY FLOW...LAKE HURON INFLUENCE
WILL BE FELT WHERE AIR AND LAKE TEMPS ARE BETWEEN 65-75F DEGREES.

&&

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

THE FIRST PART OF THE FORECAST IS STRAIGHTFORWARD. BUILDING HEIGHTS
AND AN INCREASING SOUTHWEST FLOW WILL BRING THE HEAT OF THE CENTRAL
AND SOUTHWEST CONUS INTO THE GREAT LAKES. WILL MAINTAIN THE MID 90S
FORECAST ON SUNDAY...WITH MONDAY BASICALLY THE SAME. THE NORTHERN
FRINGE OF THE CWA MAY SEE TEMPERATURES LEVEL OUT A BIT QUICKER AS A
SHORTWAVE WILL BEGIN A TREND IN KNOCKING DOWN UPPER LEVEL HEIGHTS.
THIS FEATURES MAY ALSO ALLOW FOR A FEW EXTRA CLOUDS OVER THE SAGINAW
VALLEY. NONETHELESS...HIGHS WILL STILL BE IN THE LOWER/MID 90S THRU
THIS AREA...AS OPPOSED TO SOLID MID 90S SOUTH OF I-69 OR SO.

THE FORECAST BECOMES RATHER DIFFICULT THEREAFTER. MODELS HAVE A
VARIETY OF SOLUTIONS ON JUST HOW FAR SOUTH (AND FOR HOW LONG) THE
UPPER RIDGE IS SHUNTED SOUTH. THIS IS DUE TO A SERIES OF WAVES THAT
WILL BE MOVING IN OFF THE NORTHERN PACIFIC...THROUGH THE SOUTHERN
PART OF CANADA...AND THEN ON THROUGH THE GREAT LAKES IN ONE FASHION
OR ANOTHER.

IN GENERAL...THE PATTERN WILL SUPPORT A BETTER CHANCE STORMS AS THE
AREA WILL BE IN/NEAR THE STRONGER WESTERLIES RIDING ALONG THE EDGE
OF THE FLATTENED UPPER RIDGE. AT THE SAME TIME...THE HOT WEATHER OF
THE WEEKEND (MID 90S) WILL BE REPLACED BY TEMPERATURES IN THE 80S TO
AROUND 90.

DO NOT PLAN ON ANY BIG CHANGES TO THE FORECAST NEXT WEEK AS MODEL
SOLUTIONS STILL VARY A GREAT DEAL IN THE TIMING/STRENGTH OF VARIOUS
WAVES. WOULD TEND TO AGREE WITH THE MIDSHIFT THAT ANY MAJOR FRONTAL
PUSH SOUTH INTO THE SPRAWLING UPPER RIDGE SHOULD BE MINIMAL AND
HENCE HUNG UP THROUGH THE GREAT LAKES. THIS SEEMS REASONABLE GIVEN
THE TIME OF THE YEAR (MID SUMMER) AS WELL. THAT SAID...THE UPPER
LEVEL PATTERN TO THIS POINT THIS SUMMER HAS SHOWN THE PROPENSITY OF
RETURNING TO A NORTHWEST UPPER FLOW PATTERN AFTER A FEW HOT DAYS AND
THUS ALLOWING A RETURN OF SURFACE HIGH PRESSURE FROM CANADA. THIS IS
INDEED SUGGESTED BY A NUMBER OF MODELS BY THE END OF THIS FORECAST
PERIOD.

&&

.AVIATION...ISSUED 100 PM

UPSTREAM CONVECTION ACROSS SOUTHWEST LOWER CONTINUES TO SLOWLY
MIGRATE EAST AND HAVING TROUBLE ORGANIZING WITH THE SOUTHERN EXTENT
INCREASING IN INTENSITY.  THIS IS LIKELY DUE TO CLOSER PROXIMITY TO
THE SURFACE BOUNDARY AND HIGHER INSTABILITY ALONG WITH MCV NEAR KORD
AND HEADING INTO NORTHERN INDIANA.  NUMERICS ARE NOT DOING TOO WELL
WITH THE SPECIFICS YET OVERALL TREND IS FOR THIS UPPER LEVEL TROUGH
AXIS TO SWING THROUGH HERE BY 05Z.  THEREFORE WITHIN THE TAFS WE
WILL HOLD ONTO THE TEMPO GROUP FOR NOW FROM 21Z-02Z WITH TSRA FOR
ALL TAF LOCATIONS.  THEREAFTER...INCREASED SUBSIDENCE AND THE RAIN
FROM THIS AFTERNOONS ACTIVITY COULD POSE ANOTHER MVFR MIFG PERIOD
OVERNIGHT. THEN TRANQUIL CONDITIONS...ALBEIT BECOMING WARMER...FOR
THE REMAINDER OF THE TAF PERIOD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...BGM
LONG TERM....DG
AVIATION.....BGM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 14, 2:30 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT FRI JUL 14 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-151100-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
330 PM EDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION THIS EVENING AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. WHILE SEVERE
WEATHER FROM THESE THUNDERSTORMS REMAINS LIMITED...HEAVY RAINFALL
WILL LIKELY ACCOMPANY THESE THUNDERSTORMS AS THEY SLOWLY MOVE EAST
NEAR 20 MPH. THIS MAY RESULT IN LOCALIZED FLOODING IN POOR DRAINAGE
AND LOW LYING AREAS.

THUNDERSTORMS WILL END FROM WEST TO EAST TOWARD MIDNIGHT AS THIS
UPPER LEVEL TROUGH PASSES THROUGH THE THE CENTRAL GREAT LAKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES AND HUMIDITY WILL BE ON THE INCREASE THIS WEEKEND WITH
HIGH TEMPERATURES CLIMBING INTO THE 90S AND HEAT INDEX VALUES
CLIMBING TO AROUND 100 DEGREES.  STAY TUNED FOR FURTHER UPDATES FROM
YOUR NATIONAL WEATHER SERVICE.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY
AS A SERIES OF SLOW MOVING FRONTAL SYSTEMS MOVE THROUGH THE GREAT
LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION DUE TO SEVERE WEATHER WILL NOT BE NEEDED
TONIGHT.  HOWEVER...RAINFALL REPORTS WOULD BE APPRECIATED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-151100-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
330 PM EDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION THIS EVENING AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. WHILE SEVERE
WEATHER FROM THESE THUNDERSTORMS REMAINS LIMITED...HEAVY RAINFALL
WILL LIKELY ACCOMPANY THESE THUNDERSTORMS AS THEY SLOWLY MOVE EAST
NEAR 20 MPH. ALL THUNDERSTORMS PRODUCE LIGHTNING AND WILL POSE A
THREAT FOR MARINE INTERESTS THIS EVENING.

THUNDERSTORMS WILL END FROM WEST TO EAST SHORTLY AFTER MIDNIGHT AS
THIS UPPER LEVEL TROUGH PASSES THROUGH THE THE CENTRAL GREAT LAKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES AND HUMIDITY WILL BE ON THE INCREASE THIS WEEKEND WITH
HIGH TEMPERATURES CLIMBING INTO THE 90S AND HEAT INDEX VALUES
CLIMBING TO AROUND 100 DEGREES...MAINLY ALONG THE NEARSHORE WATERS.
STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY
AS A SERIES OF SLOW MOVING FRONTAL SYSTEMS MOVE THROUGH THE GREAT
LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION DUE TO SEVERE WEATHER WILL NOT BE NEEDED
TONIGHT.  HOWEVER...RAINFALL REPORTS WOULD BE APPRECIATED.

BGM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 110 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 14, 2:55 PM EST
Where
Monroe County, 2 mi S of Ottawa Lake
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
41.733, -83.750

The Toledo broadcast media reported trees blown down.

Thunderstorm Wind, Monroe

When
July 14, 3:01 PM EST
Where
Monroe County, Lambertville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.767, -83.633

Central Dispatch reported wires down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522705, 5522704.